North Carolina, 2025

Damaging Winds in North Carolina, March 5, 2025

March 5, 2025 · NWS RNK · 12 events in 4 counties and zones

A strong cold front crossed the Appalachian Mountains on March 5. Strong winds aloft were mixed down to the surface from showers and thunderstorms, which caused notable reports of damaging winds that blew down numerous trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front crossed the Appalachian Mountains on March 5. Strong winds aloft were mixed down to the surface from showers and thunderstorms, which caused notable reports of damaging winds that blew down numerous trees and power lines. The most notable damage reported was a roof and a metal carport blown down by the thunderstorm winds in Stokes County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 5, 6:50 AM EST, 33 minutes earlier.

Area forecast discussion, Mar 5, 6:50 AM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
650 AM EST Wed Mar 5 2025

.SYNOPSIS...
A deep low pressure system will cross the Ohio valley today bringing
showers and thunderstorms. The weather will be colder and windy,
with mountain snow showers on Thursday. Another cold front will
bring a chance of precipitation to the mountains Friday night and
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM EST Wednesday...

Key messages:

     - Wind Advisory continues for southeast West Virginia into
       northwest North Carolina today

     - Damaging wind the primary severe thunderstorm threat
       today.

A narrow band of showers and isolated to scattered thunderstorms
will cross the area between 5AM and 2PM today. IF dew points and low
level warm air advection can help with instability, thunderstorms
will develop. Even without lightning, shear and wind speeds just
above the surface suggest a strong burst of heavy rain and uptick in
wind speeds when this line comes through. The primary risk with
thunderstorms that can develop will be damaging wind. The north
extent of the small potential for an isolated tornado mainly extends
as far north as the southern Virginia piedmont.

Secondary cold front, upper trough and cold air aloft reach the Mid
Atlantic area tonight. Rain showers will chance to snow showers
starting late this evening. The combination of cold air
advection and pressure rises will result in gusty wind from the
west and northwest. The westerly component to the wind will aid
in downslope flow east of the Blue Ridge. Clouds will clear out
overnight. Will stay close to NBM guidance for highs
temperatures today and lows tonight.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EST Wednesday...

Key message:

1) Very windy conditions Thursday through Friday morning.

A tight pressure gradient will be in place across the region;
which will lead to gusty winds, especially for areas west of the
Blue Ridge Thursday and Thursday night. Not only will there be
a tight pressure gradient across the region, but northwesterly
850mb winds are expected to be around 50-60 knots, which will
aid in bringing strong gusty winds down to the surface. Wind
gusts west of the Blue Ridge look to be around 30-40 mph through
Friday morning, and areas east of the Blue ridge can expect
wind gusts of around 25-35 mph during this time.

Upslope snow showers continue through much of Thursday for
western slope areas, then ending from south to north on Thursday
night.

High temperatures through Saturday will progressively get
warmer 500mb heights rise, and high pressure aloft allows for
mostly clear skies across the region.

A strung out vorticity maxima looks to progress into the region late
Friday night into Saturday morning, which looks to bring light
precipitation chances to the region, with western facing slopes
and the mountains currently expected to have the highest
chances of seeing precipitation. Some snow could mix in to
higher terrain locations west of the Blue Ridge, but forecast
temperature profiles do not currently support a complete
transition to snow with this system.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 AM EST Wednesday...

Key message:

1) Uncertain weather pattern for the weekend.

2) Warming trend to start next week

Beyond Saturday, there is an additional upper level system that is
expected to eject east out of the desert southwest, and into the
deep south by early Sunday morning. There are currently still some
model disagreement on the timing and placement of this upper level
vorticity maxima during the late weekend. The model trends have
been to keep a majority of the precipitation south of the Mid
Atlantic region. The elongated vorticity streamer would keep
precipitation in play across northern NC and southern VA on
Sunday. Beyond Sunday, a general warming trend is expected as
upper level ridging slides east over the eastern conus, with a
notable dry period expected through next week.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 645 AM EST Wednesday...

Ceilings had dropped to MVFR across the region. Most sites
will be low end MVFR to high end IFR with moderate showers and
embedded heavy downpours until 18Z/2PM. Strong wind gusts
could be embedded within this line of showers and thunderstorms.

Winds turn to the southwest behind the showers and storms then
to the west. Conditions will become VFR east of the Blue Ridge.
MVFR clouds will persist in the mountains, especially at KLWB
and KBLF. Rain showers change to snow showers after 00Z/7PM in
the mountains.

Average confidence in ceiling, visibility, and wind.

.EXTENDED AVIATION OUTLOOK...

Gusty northwest winds will persist into Thursday. The time range
of the strongest wind will be Thursday afternoon and evening.

Ceilings will remain at MVFR for BLF and LWB until Thursday
night when drier air arrives and the mountain snow showers
erode.

High pressure should provide VFR flight conditions on Friday.

Another low pressure system may bring sub-VFR to the mountains
this weekend with precip chances, but low confidence on this due
to a wide variety of solutions in the models. At this time
models are trending to keep a majority of the precipitation
with this system south of the Mid Atlantic region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 7 PM EST this evening for VAZ007-009-010-
     012-015.
NC...Wind Advisory until 7 PM EST this evening for NCZ001-018.
WV...Wind Advisory until 7 PM EST this evening for WVZ042-043-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...EB
LONG TERM...EB
AVIATION...AMS/BMG
Hazardous weather outlook, Mar 5, 5:52 AM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
552 AM EST Wed Mar 5 2025

NCZ001-018-VAZ007-009-010-012-015-061100-
Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-
552 AM EST Wed Mar 5 2025

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong, gusty wind is expected again Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by wind in their area.

WVZ042-043-508-061100-
Mercer-Summers-Western Greenbrier-
552 AM EST Wed Mar 5 2025

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong, gusty wind is expected again Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002>004-019-020-VAZ011-013-014-016>020-022>024-032>035-043-WVZ044-
507-061100-
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Giles-Pulaski-Montgomery-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Monroe-Eastern Greenbrier-
552 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a slight risk, level 2 out of 5, of severe thunderstorms
today, mainly before 2PM. The primary threat is damaging wind.
Secondary threats are large hail and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by wind in their area.

NCZ005-006-VAZ044>047-058-059-061100-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
552 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

There is an enhanced risk, level 3 out of 5, for severe thunderstorms
today, mainly before 2PM. The primary risk is damaging wind.
Secondary threats are large hail and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by wind in their area.

In the hours before

Special weather statement, Mar 5, 7:01 AM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
701 AM EST Wed Mar 5 2025

NCZ003-018>020-051245-
Yadkin NC-Surry NC-Wilkes NC-Watauga NC-
701 AM EST Wed Mar 5 2025

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN SURRY...WILKES...SOUTHEASTERN WATAUGA AND YADKIN
COUNTIES THROUGH 745 AM EST...

At 701 AM EST, Doppler radar was tracking a strong thunderstorm over
Elkville, or 8 miles west of Boomer, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Yadkinville...
Jonesville...
and Boonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3607 8141 3613 8157 3637 8129 3637 8124
      3643 8117 3643 8108 3638 8103 3637 8098
      3648 8094 3638 8073 3627 8060 3629 8054
      3622 8043 3614 8044 3611 8051 3605 8050
      3606 8098 3603 8107 3603 8127 3600 8132
TIME...MOT...LOC 1201Z 231DEG 46KT 3604 8140

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EB

The radar

The Roanoke radar (KFCX), 128 km away, was scanning. The volume nearest the first event began at 12:20 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
March 5, 7:23 AM EST
Where
Wilkes County, 1.18 mi W of Wilkes Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.149, -81.201

Thunderstorm winds ripped off an awning at a Starbucks.

Thunderstorm Wind, Wilkes

When
March 5, 7:24 AM EST to 7:25 AM EST
Where
Wilkes County, 0.4 mi S of Moravian Falls to 1.92 mi SSE of Moravian Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.094, -81.179

Thunderstorm winds blew down one tree on to North Carolina Highway 16 near the Central Wilkes Middle School and one tree on to West Meadows Road about a half of a mile east of North Carolina Highway 16.

Thunderstorm Wind, Wilkes

When
March 5, 7:29 AM EST
Where
Wilkes County, 2.2 mi SE of North Wilkesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$11,000
Reported by
Emergency Manager
Coordinates
36.156, -81.124

Thunderstorm winds blew down a tree on to a house along Robinson Road.

Thunderstorm Wind, Wilkes

When
March 5, 7:51 AM EST
Where
Wilkes County, 2.82 mi ENE of Benham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
36.318, -80.875

Thunderstorm winds blew down one tree on West Forest Drive.

Thunderstorm Wind, Surry

When
March 5, 8:10 AM EST
Where
Surry County, 2.12 mi S of Level Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.319, -80.632

Thunderstorm winds blew down a large tree along Hattie Lane.

Thunderstorm Wind, Surry

When
March 5, 8:13 AM EST
Where
Surry County, 1.63 mi NNW of Bannertown
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.502, -80.591

Thunderstorm winds blew down multiple power lines near the intersection of City View Drive and Hidden Hill Trail.

Thunderstorm Wind, Surry

When
March 5, 8:19 AM EST
Where
Surry County, 2.24 mi NNE of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.528, -80.530

Thunderstorm winds blew down a large tree along the 2700 block of East Pine Street.

Thunderstorm Wind, Surry

When
March 5, 8:23 AM EST
Where
Surry County, 2.02 mi N of Pilot Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.409, -80.471

Thunderstorm winds blew down a large tree on to Old Westfield Road.

Thunderstorm Wind, Stokes

When
March 5, 8:39 AM EST
Where
Stokes County, 0.1 mi WNW of Meadows
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.370, -80.182

Thunderstorm winds blew a roof off a barn and blew down a metal carport on to Dodgetown Road.

Thunderstorm Wind, Rockingham

When
March 5, 9:07 AM EST
Where
Rockingham County, 2.53 mi N of Bakers Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.407, -79.821

Thunderstorm winds blew down one tree near the intersection of Settle Bridge Road and Eagle Falls Road.

Thunderstorm Wind, Rockingham

When
March 5, 9:10 AM EST
Where
Rockingham County, 3.56 mi W of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.269, -79.844

Thunderstorm winds blew down one tree near the intersection of U.S. Highway 158 and Witty Road.

Thunderstorm Wind, Rockingham

When
March 5, 9:25 AM EST
Where
Rockingham County, 1.14 mi SSW of Reidsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.356, -79.680

Thunderstorm winds blew down one tree on West Harrison Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230611, 1230620, 1230621, 1230622, 1230617, 1230616, 1230618, 1230619, 1230615, 1230612, 1230613, 1230614.